Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Raleigh, NC

July 18, 2020Franklin County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2020, 3:26 PM EDT for Franklin County, Wake County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 3:26 PM EDT (19:26 UTC)
Expired
Jul 18, 2020, 4:15 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:45 PM EDTTSTM WND DMG2 Nw Wendell, NCTREE DOWN ON EDGEMONT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS52 KRAH 181926
SVRRAH
NCC069-183-182015-
/O.NEW.KRAH.SV.W.0113.200718T1926Z-200718T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
326 PM EDT Sat Jul 18 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  East central Wake County in central North Carolina...
  South central Franklin County in central North Carolina...

* Until 415 PM EDT.

* At 326 PM EDT, a severe thunderstorm was located near Zebulon, or
  15 miles south of Louisburg, moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Zebulon, Bunn, Wendell and Pilot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3593 7819 3582 7826 3575 7837 3586 7850
      3601 7833
TIME...MOT...LOC 1926Z 337DEG 10KT 3588 7831 

HAIL...<.75IN
WIND...60MPH
 
$$

Leins
1 follow-up statement
160 
WWUS52 KRAH 181942
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
342 PM EDT Sat Jul 18 2020

NCC069-181952-
/O.CAN.KRAH.SV.W.0113.000000T0000Z-200718T2015Z/
Franklin NC-
342 PM EDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3588 7830 3582 7826 3575 7837 3586 7850
      3594 7841
TIME...MOT...LOC 1942Z 003DEG 20KT 3581 7840 

$$

NCC183-182015-
/O.CON.KRAH.SV.W.0113.000000T0000Z-200718T2015Z/
Wake NC-
342 PM EDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL WAKE COUNTY...

At 342 PM EDT, a severe thunderstorm was located near Zebulon, or 14
miles east of Raleigh, moving south at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Zebulon and Wendell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 7830 3582 7826 3575 7837 3586 7850
      3594 7841
TIME...MOT...LOC 1942Z 003DEG 20KT 3581 7840 

HAIL...<.75IN
WIND...60MPH
 
$$

Leins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:15 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
215 PM EDT Sat Jul 18 2020

.SYNOPSIS...
Hot, subtropical high pressure will generally remain in place
through the next week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1045 AM Saturday...

Water vapor satellited showed a broad, upper-level ridge in place
across the region stretching from Alabama to the Carolinas. Surface
observations showed a weak surface trough stretching from the north
Atlantic coast down across central North Carolina and a 1021 mb
Bermuda high to our east. Southwesterly flow near the surface will
keep the moist airmass in place across the region today, with
afternoon dew point temperatures remaining in the low to mid 70s.
Combined with highs in the low to mid 90s, the heat indices will
reach the low to mid 100s again today for most areas. Widely
scattered showers and thunderstorms will develop this afternoon
during peak heating, with most activity diminishing by late evening.
MLCAPE will reach 2000-2500 J/kg this afternoon, however shear
remains relatively low thanks to the nearby ridge. Slow-moving
storms could produce an isolated flash flooding threat, but the main
threat with stronger storms today will be wind gusts. SPC has all of
central NC in a general thunderstorm outlook for the day. Lows
tonight will be in the low to mid 70s, with an isolated
shower/thunderstorm possible mainly across the Coastal Plain.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 400 AM Saturday...

The persistent weather pattern continues, with high pressure aloft
over the region and a lee trough across central NC at the surface.
Southerly flow and continued advection of warm moist air into the
area will result in another day with PWATS in the 1.75" - 2.0" and
MLCAPE of 2500-3500 J/Kg but generally weak shear. Convection will
again be focused along differential heating boundaries, though the
bigger story will be the third consecutive day of highs in the mid
90s and heat index values over 100 across much of central NC. Should
this hold true, a heat advisory will be needed for Sunday. Those
folks who have outside work, activities, etc. should try to get them
done early in the day and retreat into the shade or air conditioned
spaces during the afternoon. Should you need to be outside, remember
to drink plenty of fluids and wear light colored, loose fitting
clothing. Expect little relief from the heat Sunday night, with lows
only dropping into the mid 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 430 AM Saturday...

...Hot, and dangerously so because of the probable persistence and
longevity through at least the next week...

An expansive subtropical ridge analyzed in 00Z upr air data from the
srn High Plains to the Carolinas, and which included observed 500 mb
heights at or above the max moving average at both GSO and MHX, will
generally persist throughout the upcoming week. A weakness in the
ridge will nonetheless develop over the Carolinas through Mon,
however, as one ridge center now over NC retrogrades wwd and allows
for a weak shortwave trough over the Great Lakes this morning to
settle sewd across the middle Atlantic this weekend, then swd and
swwd across the Carolinas early next week. The ridge will otherwise
reassert itself across NC through mid-late week. 850 mb temperatures
are consequently forecast to remain pegged around 20 C over the srn
middle Atlantic and Carolinas throughout the forecast period.

At the surface, an Appalachian-lee trough will be situated over w-
cntl NC, on the wrn periphery of high pressure that will remain
parked near and north of Bermuda. Associated prevailing swly flow
across the Carolinas will tend to limit the inland penetration of
the sea breeze each afternoon-evening, likely only into the Coastal
Plain and ern Sandhills.

A pocket of slightly cooler temperatures aloft accompanying the
aforementioned trough/weakness in the subtropical ridge down the srn
middle Atlantic coast and Carolinas may enhance convective coverage
and intensity, particularly over the ern half of NC, on Mon.
Otherwise, diurnally-driven precipitation chances will be near
climatology for this time of year. Weak deep layer flow and high
precipitable water values around two inches will favor a typical
pulse-type environment, with a related risk of precipitation-loaded
wet microbursts and localized flooding.

Diurnal convection and associated outflow will present the primary
opportunity for relief from the heat and humidity that will
otherwise be oppressive. In fact, any notable cooling in statistical
forecast guidance for mid-late week is likely a function of an
inherent trend toward climo in the medium range and not reflective
of any legitimate mass field change, given the presence and
influence of the subtropical ridge and unrelenting 850 mb
temperatures around 20C. Related low level thickness values are
likewise forecast to remain relatively unchanged around 15-20 meters
above average through the period. As such, low to mid 90s will
generally be the rule, along with surface dewpoints mostly in the
lwr-mid 70s. Multi-day maximum Heat Index values between 102-107
will result over all but the climatologically-cooler nrn Piedmont,
where upr 90s to 102 degrees may be more common. Heat Advisories --
with criteria of 105F or higher for at least two consecutive hours,
or three or more consecutive days of 102-105F-- will likely be
initiated this weekend and subsequently continue through much of the
upcoming week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

24 hour TAF period: Scattered TSRA will continue through the evening
across most of the area, especially over portions of the Piedmont
and Sandhills. In and around storms, MVFR ceilings and VIS, frequent
lightning, gusty and erratic surface winds and strong up/downdrafts
are likely. Otherwise, VFR conditions are expected through the
period with winds generally less than 10 kt.

Beyond the TAF period: Afternoon/evening TSRA/SHRA and the potential
for early morning FG/low-stratus will continue each day through the
period. Otherwise, VFR conditions are expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...JJT
SHORT TERM...KC
LONG TERM...MWS
AVIATION...JJT
Hazardous weather outlook, Jul 18, 6:49 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
649 AM EDT Sat Jul 18 2020

NCZ011-026>028-040>043-073>078-083>086-088-089-191200-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
649 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values in the upper 90s to 102 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values in the upper 90s to 103 degrees
each afternoon. The prolonged period and cumulative effects of the heat
will become dangerous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>025-038-039-191200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
649 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values between 100 and 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values between 102 and 108 degrees each
afternoon. The prolonged period and cumulative effects of the heat
will become dangerous. A Heat Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 12:15 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT Sat Jul 18 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-182300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF ROXBORO, OXFORD, CREEDMOOR, HENDERSON,
KITTRELL, WARRENTON, NORLINA, ROANOKE RAPIDS, ENFIELD,
SCOTLAND NECK, WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON,
GRAHAM, MEBANE, HILLSBOROUGH, CHAPEL HILL, CARRBORO, DURHAM,
ROUGEMONT, LOUISBURG, FRANKLINTON, NASHVILLE, SPRING HOPE,
ROCKY MOUNT, TARBORO, PRINCEVILLE, LEXINGTON, THOMASVILLE,
ASHEBORO, ARCHDALE, SILER CITY, PITTSBORO, RALEIGH, CARY, APEX,
WAKE FOREST, KNIGHTDALE, SMITHFIELD, SELMA, CLAYTON, WILSON,
ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE,
SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, GOLDSBORO,
WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG,
CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE,
HOPE MILLS, CLINTON, AND ROSEBORO
1215 PM EDT Sat Jul 18 2020

...HEAT INDEX VALUES IN THE LOW 100S TODAY...

High temperatures in the low to mid 90s will combine with high
dewpoint temperatures to create heat index values between 100 to
105 degrees this afternoon across most of the region.

If you must be outdoors today, please drink plenty of water, wear
loose fitting, light colored clothing and take breaks in an
air conditioned building.

Listen to NOAA Weather Radio, your local media or follow our
web page at weather.gov/rah or Twitter or Facebook for the latest
weather updates.

JJT
Special weather statement, Jul 18, 2:02 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
202 PM EDT Sat Jul 18 2020

NCZ083-084-181900-
Anson NC-Richmond NC-
202 PM EDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND WESTERN
RICHMOND COUNTIES UNTIL 300 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wadesboro, Lilesville and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3497 8011 3512 8002 3516 7977 3486 7980
TIME...MOT...LOC 1801Z 287DEG 8KT 3501 7999

Leins
Special weather statement, Jul 18, 2:53 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
253 PM EDT Sat Jul 18 2020

NCZ026-027-041-042-182000-
Nash NC-Johnston NC-Franklin NC-Wake NC-
253 PM EDT Sat Jul 18 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
NASH...NORTHEASTERN WAKE...NORTH CENTRAL JOHNSTON AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 400 PM EDT...

At 252 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bunn, or 10 miles south of Louisburg, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storm.

Locations impacted include...
Wake Forest, Zebulon, Bailey, Bunn, Wendell, Rolesville, Spring Hope,
Youngsville, Middlesex and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3582 7796 3570 7828 3600 7860 3612 7837
TIME...MOT...LOC 1852Z 317DEG 12KT 3595 7833

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:03 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly3 hr
Jul 17, 8:18 PM EDTSpecial Weather StatementRAHWayne, Wilson42 min
Jul 17, 8:39 PM EDTSpecial Weather StatementRAHAnson, Richmond66 min
Jul 18, 2:02 PM EDTSpecial Weather StatementRAHAnson58 min
Jul 18, 2:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Jul 18, 3:18 PM EDTHeat AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more30 hr
Jul 18, 3:37 PM EDTSpecial Weather StatementRAHHoke53 min
Jul 18, 3:49 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake56 min
Jul 18, 4:03 PM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Wake91 min
Jul 18, 4:25 PM EDTSpecial Weather StatementRAHEdgecombe35 min
Jul 18, 4:43 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph47 min
Jul 18, 4:52 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee, Wake53 min
Jul 18, 5:13 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph104 min
Jul 18, 5:42 PM EDTSpecial Weather StatementRAHRandolph63 min
Jul 18, 5:57 PM EDTSpecial Weather StatementRAHHarnett, Lee, Wayne48 min
Jul 18, 6:05 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly40 min
Jul 18, 6:16 PM EDTSevere Thunderstorm WarningRAHWayne44 min
Jul 18, 6:24 PM EDTSpecial Weather StatementRAHDurham, Orange51 min
Jul 18, 6:42 PM EDTSpecial Weather StatementRAHRandolph48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.